West Virginia, 2011Damaging Wind in West Virginia, April 25, 2011
April 25, 2011 · NWS RNK · 1 event in 1 county or zone
Southerly winds in advance of a cold front ushered in low level moisture. Warm temperatures combined with this moisture to produce enough instability to trigger isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly winds in advance of a cold front ushered in low level moisture. Warm temperatures combined with this moisture to produce enough instability to trigger isolated severe thunderstorms. One of these storms brought damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 2:51 PM EST, 37 minutes earlier.
Area forecast discussion, Apr 25, 2:51 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT MON APR 25 2011
.SYNOPSIS...
A FRONTAL BOUNDARY WAS STALLED ACROSS THE OHIO VALLEY AND THE MID
MISSISSIPPI VALLEY. MOIST...SOUTHERLY FLOW WAS STREAMING INTO OUR
REGION ON THE WEST SIDE OF AN AREA OF SURFACE HIGH PRESSURE. THIS
PATTERN WILL CONTINUE UNTIL THE STALLED FRONT EJECTS EASTWARD AS A
STRONG COLD FRONT ACROSS OUR REGION WEDNESDAY NIGHT INTO THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
MONDAY AFTERNOON...A FRONTAL BOUNDARY REMAINS STALLED FROM THE MID
MISSISSIPPI VALLEY EASTWARD THROUGH THE OHIO VALLEY. SURFACE HIGH
PRESSURE WAS OVER THE WESTERN ATLANTIC EAST OF THE CAROLINAS.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED AROUND NOONTIME OVER
THE NORTHERN MOUNTAINS OF NORTH CAROLINA. SINCE THAT TIME...THEY
HAVE EXPANDED IN COVERAGE AND HAVE MOVED NORTH INTO FAR SOUTHWEST
VIRGINIA...AND AS OF 300 PM...CROSSED INTO FAR SOUTHEAST WEST
VIRGINIA. COVERAGE WAS GREATEST WEST OF I-77 AND NORTH OF I-81.
ANTICIPATE COVERAGE ACROSS MAINLY WESTERN PARTS OF THE AREA HEADING
INTO THE EARLY EVENING HOURS WITH THE POTENTIAL FOR ISOLATED
COVERAGE EAST OF THE BLUE RIDGE. THE ACTIVITY IS DIURNAL IN NATURE
AND SHOULD DISSIPATE AROUND OR SHORTLY AFTER SUNSET.
LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE REGION
OVERNIGHT...AND POOL UNDER THE NOCTURNAL INVERSION. ANTICIPATING
WIDESPREAD LOW CLOUDS TO FORM WITH SOME PATCHY FOG IN THE MOUNTAIN
AND RIVER VALLEYS. FAVORED LOWS ON THE MILD SIDE OF GUIDANCE. LATE
TONIGHT...WE ARE EXPECTING A WEAK DISTURBANCE TO MOVE INTO THE AREA
FROM THE SOUTHWEST. WILL PROBABLY SEE PRECIPITATION FORM EARLIER IN
THE MORNING TUESDAY AS COMPARED TO TODAY. BY AFTERNOON...COVERAGE
SHOULD BE SCATTERED OVER THE ENTIRE AREA. SOME PARTS OF THE REGION
WILL WARRANT LIKELY POPS. WITH MORE CLOUDS TOMORROW AS COMPARED TO
TODAY...HIGH TEMPERATURES WILL BE LOWER...BUT STILL FAVORED THE HIGH
SIDE OF GUIDANCE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE REGION WILL REMAIN IN A MOIST WARM AIRMASS WITH CONTINUED
MOISTURE TRANSPORT FROM THE GULF AND WESTERN ATLANTIC. CONVECTION
TUESDAY AFTERNOON WILL LIKELY LINGER DEEPER INTO TUESDAY NIGHT WITH
A WEAK INFLOW LOW LEVEL JET AND PASSING SHORT WAVE. CONVECTION MAY
ALSO BE A RESULT OF AN OLD MCS BOUNDARY FROM THE MID WEST. THIS
SHOULD PRODUCE A LITTLE MORE ORGANIZED CONVECTION THAN MONDAY WITH
A FEW MORE STORMS BECOMING SEVERE. WORTH NOTING...12Z NAM PLACING
MORE SEVERE POTENTIAL WITH TUESDAY CONVECTION THAN WEDNESDAY. THE
NAM HAS A STRONGER LOW LEVEL INFLOW JET OF 45-55KT WHERE AS THE GFS
IS AROUND 35KTS. I HAVE SEEN WHERE PREFRONTAL CONVECTION IS STRONGER
THAN THE FRONTAL CONVECTION...THEREFORE NOT RULING OUT THE NAM
ENTIRELY. WILL FOR THE MOST PART...MAINTAIN CONTINUITY OF THE
GFS/ECMWF WITH HIGH CHANCE POPS TUESDAY EVENING.
WEDNESDAY WILL BE THE BEST PERIOD TO SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. UPPER LEVEL TROUGH WILL BECOME
NEGATIVELY TILTED AND WITH ABUNDANT MOISTURE/HEAT TO FEED THE
STORMS...WIDE SPREAD STRONG TO SEVERE STORMS HIGHLY LIKELY. A
55-65KT LOW LEVEL JET WILL ALSO HELP DRIVE STORMS TO BECOME SEVERE
WITH THE BEST THREAT BEING STRAIGHT LINE WINDS AND LARGE HAIL. FLOW
DOES VEER WITH HEIGHT TO NOT RULE OUT AN ISOLATED TORNADO ACROSS THE
AREA. FLASH FLOOD ALSO A POSSIBILITY WITH SLOWER MOVING OR TRAINING
STORMS. AT THIS TIME...SYSTEM SHOULD BE MOVING AT A FAIR PACE TO
KEEP ANY FLOODING LOCALIZED. THE BULK OF THE CONVECTION WILL ENTER
SOUTHEAST WEST VIRGINIA LATE WEDNESDAY AFTERNOON...THEN SPREAD TO
THE BLUE RIDGE AND PIEDMONT THROUGH THE EVENING/OVERNIGHT.
INSTABILITIES WILL BE HIGH WEDNESDAY AFTERNOON TO HAVE A FEW
SCATTERED STORMS DEVELOPING AHEAD OF THE MAIN CONVECTION LINE.
THE FRONT WILL CLEAR THE PIEDMONT THURSDAY MORNING. BEHIND THE
FRONT...PRESSURE RISES AND COLD AIR ADVECTION WILL BRING BREEZY AND
GUSTY CONDITIONS TO THE REGION.
AFTERNOON TEMPERATURES WILL RUN 10F ABOVE NORMAL UNTIL THE FRONT
PASSES WEDNESDAY NIGHT/THURSDAY. DEW POINTS ALSO RUNNING ABOVE
NORMAL WITH THE APPARENT TEMPERATURE RUNNING ABOVE ACTUALLY HOURLY
TEMPERATURES BY 5F. OVERNIGHT TEMPERATURES ALSO ABOVE NORMAL BY 20F
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL TROUGH AND COLD POOL WILL SWING OVER THE NORTHERN
HALF OF THE CWA FRIDAY. WITH SURFACE HEATING AND COOL POOL ALOFT...A
FEW SCATTERED THUNDERSTORMS MAY DEVELOP PRODUCING SMALL HAIL.
WEATHER CONDITIONS IMPROVE FRIDAY NIGHT AND INTO THE WEEKEND AS HIGH
PRESSURE BUILD OVER THE EAST COAST. THE CHANCE FOR SHOWERS INCREASES
ON MONDAY AS THE NEXT COLD FRONT ENTERS THE REGION.
SEASONABLE TEMPERATURES EXPECTED FRIDAY...THEN MODERATE ABOVE NORMAL
OVER THE WEEKEND.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THIS AFTERNOON AND EVENING...ANTICIPATE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE GREATEST
CONCENTRATION WILL BE ALONG AND WEST OF A LINE FROM KUKF-KPSK-
KLWB. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF THE HEAVIER
SHRA OR TSRA. LOCALIZED IFR/MVFR CONDITIONS WILL EXIST UNDER THE
HEAVIER CELLS. TONIGHT...THE INFLUX OF LOW LEVEL MOISTURE WILL
CONTINUE WITH MOISTURE UNDER THE NOCTURNAL INVERSION DEVELOPING
INTO AN IFR/MVFR STRATUS LAYER AND FOG. THE PRECIPITATION THIS
AFTERNOON SHOULD DISSIPATE WITH SUNSET. ON TUESDAY...LOOK FOR
CONDITIONS TO IMPROVE TO MVFR FOR CIGS AND VFR FOR VSBYS OVER MOST
OF THE AREA BY 15Z. SOME ISOLATED TO SCATTERED SHRA OR TSRA WILL
DEVELOP BY 18Z...BUT CONFIDENCE ON EXACT LOCATION IS NOT HIGH
ENOUGH TO INCLUDE THEM IN ANY TAF SITE AT THIS TIME.
EXPECT AREAS OF IFR/MVFR CIGS/VSBYS TO REUTURN TUESDAY NIGHT...BUT
WITH SCATTERED SHRA/TSRA CONTINUING THROUGH THE NIGHT AS A SURFACE
COLD FRONT DRAWS CLOSER. CIGS/VSBYS IMPROVE TO VFR ON WEDNESDAY
OUTSIDE OF THE SCATTERED SHRA/TSRA.
WEDNESDAY NIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS
THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW
LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT.
WHILE SURFACE HIGH PRESSURE BUILD INTO THE AREA THURSDAY NIGHT
INTO FRIDAY...THE PARENT UPPER TROUGH WILL STILL BE CROSSING OUR
REGION. ANTICIAPTE VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS
Hazardous weather outlook, Apr 25, 3:57 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EDT MON APR 25 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
457 AM EDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AS WELL AS WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 25, 2:51 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT MON APR 25 2011
NCZ001-VAZ007-009-015-252030-
ASHE NC-GRAYSON VA-SMYTH VA-TAZEWELL VA-
351 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE...GRAYSON...SMYTH AND
TAZEWELL COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF CHILHOWIE...MOVING NORTH AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MARION AROUND 405 PM...HUNGRY MOTHER STATE
PARK AROUND 410 PM...NEBO AROUND 420 PM...ASBERRYS AROUND 425 PM AND
TAZEWELL AROUND 430 PM.
LAT...LON 3715 8156 3706 8140 3704 8145 3703 8146
3697 8140 3652 8160 3657 8170 3662 8165
3663 8161 3665 8164 3681 8172Special weather statement, Apr 25, 2:54 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT MON APR 25 2011
WVZ042-043-252045-
MERCER WV-SUMMERS WV-
354 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF PIPESTEM...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BLUESTONE DAM AROUND 400 PM...BALLENGEE
AROUND 405 PM...TALCOTT AROUND 410 PM...HIX AROUND 415 PM AND GLENRAY
AROUND 425 PM.
LAT...LON 3775 8066 3771 8066 3736 8094 3751 8119
3760 8113 3761 8108 3764 8107 3768 8100
3772 8098 3772 8095 3770 8090 3774 8093
3778 8090 3782 8094 3786 8086Local storm report, Apr 25, 3:08 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 2 S MARION 36.80N 81.50W
04/25/2011 E0.25 INCH SMYTH VA TRAINED SPOTTER
&&
KMSpecial weather statement, Apr 25, 3:08 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT MON APR 25 2011
NCZ001-002-018-019-252045-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
408 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND
WILKES COUNTIES...
AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF DEEP GAP...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CASCADE FALLS AROUND 415 PM...FLEETWOOD
AROUND 420 PM...IDLEWILD AROUND 425 PM...GLENDALE SPRINGS AROUND 435
PM...WAGONER AROUND 440 PM AND LAUREL SPRINGS AROUND 445 PM.
LAT...LON 3652 8142 3644 8117 3609 8138 3616 8158
Local storm report, Apr 25, 3:11 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 2 SSW RICHLANDS 37.07N 81.82W
04/25/2011 TAZEWELL VA LAW ENFORCEMENT
POWER LINE DOWN ON DAW ROAD
&&
PWLocal storm report, Apr 25, 3:22 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 5 ESE RICHLANDS 37.08N 81.71W
04/25/2011 E0.50 INCH TAZEWELL VA POST OFFICE
DIME-SIZED HAIL IN POUNDING MILL VA
&&
PWThunderstorm Wind, Greenbrier
- When
- April 25, 3:28 PM EST
- Where
- Greenbrier County, 1.09 mi W of Smoot
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.880, -80.690
Several trees were blown down by thunderstorm winds. Four homes also received damage to their siding and shingles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303810.